MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT
Model Number 410298-11
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The stapler 45 instrument has not been returned for evaluation.The root cause of the customer reported failure mode cannot be determined.If additional information is received, a follow-up mdr will be submitted.Isi has reviewed the site's system logs with a procedure date of (b)(6) 2016.The system logs reveal that the surgeon was able to successfully fire a blue stapler 45 reload with the stapler 45 instrument during the surgical procedure.Approximately two hours later, a system error code 32093 was generated during an attempt to fire a green stapler 45 reload with the same stapler 45 instrument.A system error code 32093 is generated when a low torque is detected during a clamp or fire.The system error prompts the user to use the srk.The system logs do not show evidence that the e-stop button was pressed after the system error code 32093 was generated.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the surgeon was unable to remove the stapler 45 instrument from bowel tissue.In order to remove the stapler 45 instrument, the surgeon converted the surgical procedure to hand-assisted laparoscopic surgery and manually opened the jaws of the instrument.However, at this time, the root cause of the customer reported failure mode is unknown.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted colon resection procedure, the surgeon was unable to open the jaws of the stapler 45 instrument which was clamped down on tissue.Prior to calling an intuitive surgical, inc.(isi) technical support engineer (tse) for assistance, the surgical staff tried to open the jaws of the instrument using a stapler release kit (srk).At that time, the surgical staff did not press the emergency stop (e-stop) button.After contacting the tse, the tse instructed the surgical staff with pressing the e-stop first prior to attempting to use the srk.Even through troubleshooting, the surgical staff still could not remove the stapler 45 instrument.The surgical procedure was converted to hand-assisted laparoscopic surgery.Isi contacted the site's robotics coordinator and obtained the following information regarding the reported event: the surgeon was in the process of firing the first stapler 45 reload with the stapler 45 instrument when the event occurred.The surgeon did not encounter any obstructions during the process of clamping the stapler 45 instrument down on bowel tissue.According to the robotics coordinator, the stapler 45 instrument clamped down on the bowel tissue but the clamping process did not complete and the system faulted.At that point, the surgeon was unable to unclamp the jaws of the instrument from the bowel tissue.In order to remove the stapler 45 instrument, the case was converted to hand-assisted laparoscopic surgery.The surgeon inserted his hand into the patient and manually opened the jaws of the stapler 45 instrument.The surgeon did not need to remove any tissue in order to remove the stapler 45 instrument.The surgical procedure was completed with no reported post-operative complications.

Brand Name
ENDOWRIST STAPLER 45
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6302113
Report Number2955842-2017-00070
Device Sequence Number1518162
Product Code NAY
UDI-Device Identifier00886874111093
UDI-Public(01)00886874111093(10)S1016083
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410298-11
Device Lot NumberS10160831
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2017
Initial Report FDA Received Date02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;